Arkansas, 2021

Hail in Arkansas, August 1, 2021

August 1, 2021 · NWS LZK · 2 events in 2 counties and zones

A severe thunderstorm brought large hail to western Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A severe thunderstorm brought large hail to western Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 1, 11:29 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 1, 11:29 AM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Little Rock AR
1229 PM CDT Sun Aug 1 2021

.UPDATE...

Updated to include the 18Z aviation discussion below.

&&

.AVIATION...

All sites will begin the period in VFR conditions. Take note that
middle and southern terminals will be experiencing scattered
showers/t-storms throughout the period. KADF, KHOT, and KHRO will
see a significant reduction in visibility from low stratus/fog and
lowering cigs between 10Z and 13Z where a decline in flight category
is expected to be implemented as low as IFR. Conditions will improve
near the end of the forecast period.

&&

PREV DISCUSSION...(ISSUED 313 AM CDT Sun Aug 1 2021)

SHORT TERM...Today Through Monday Night

A cold front is dropping south into the state early this Sun
morning...with some scattered/isolated SHRA/TSRA ongoing
along/behind this front mainly along/just north of the MO/AR border.
This front will continue to drop south through the rest of the state
by this afternoon/evening...with chances for SHRA/TSRA increasing
from north to south throughout the day as a result.

While the overall threat for severe weather looks to remain
limited...a few strong to briefly severe storms could be seen
through this afternoon/evening. The best chances for seeing any
strong/severe storms will be across the SRN third of the state this
afternoon where instability levels will be much higher due to hotter
temps.

Speaking of the hotter temps...expect highs to warm into the
mid 90s across this SRN portion of the state by early this afternoon
before the front arrives. These hotter temps combined with dewpts in
the 70s...expect heat index values to likely once again exceed 105
deg for many locations across the SRN portion of the CWA. As a
result...will keep the Heat Adv in place for this afternoon in this
region of the state. Further north...highs will be cooler in the
upper 70s to upper 80s...and dewpts will be more comfortable in the
low to mid 60s by this afternoon...especially across NRN AR.

By tonight...the cold front will slow across SRN AR...with POPs
remaining elevated across the SRN third/half of the state. These
higher POPs will eventually decrease from north to south by late Mon
afternoon as the front drops south of the state...and more
stable/drier/cooler air filters into the state. These drier/cooler
conditions will remain in place to wrap up the short term
period...and persist into the first part of the long term
period...with below normal conditions expected.

LONG TERM...Tuesday Through Saturday

Upper level high pressure will be centered over the western U.S. to
begin the long term period with an upper trough over the eastern
half of the country. This pattern will continue through the middle
of the week. The upper ridge begins moving east on Thursday and by
Friday it will be creeping into western Arkansas. The upper high
will be over Arkansas on Saturday.

The cold front will be south of Arkansas Tuesday with high pressure
over the state. This will bring more comfortable temperatures to the
area with drier air. The front will stall near the Gulf Coast
Wednesday through Friday. No rain chances are expected through much
of the extended period. Only will include a slight chance of showers
and thunderstorms in the far south on Saturday as the warm front
moves into the south part of the state. Highs in the mid to upper
80s will be common Tuesday and Wednesday, but low to mid 90s return
on Friday. Lows will be in the 60s until Friday night when lower 70s
return to the south and east.

&&

.LZK Watches/Warnings/Advisories...
Heat Advisory until 7 PM CDT this evening FOR Bradley-Calhoun-
Clark-Cleveland-Dallas-Desha-Drew-Hot Spring-Lincoln-Ouachita-
Pike.

&&

Aviation...Pope
Hazardous weather outlook, Aug 1, 2:14 AM CST, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
314 AM CDT Sun Aug 1 2021

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-021000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
314 AM CDT Sun Aug 1 2021

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

A cold front will be dropping south through the state through
this afternoon and evening...with showers and thunderstorms
expected along and behind this front. A few strong storms could
be seen this afternoon across southern sections of the
state...some of which could become briefly severe. The main
hazards expected with the strongest storms will be damaging winds
and locally heavy rainfall.

Ahead of the front...temperatures look to warm into the 90s across
southern sections of the state. Heat index values are expected to
exceed 105 degrees late this morning and into the afternoon hours in
this region of the state. These hot conditions will dissipate by
later this afternoon and especially this evening.

.DAYS TWO THROUGH SEVEN...Monday Through Saturday

Some thunderstorms will remain in the forecast through Monday
afternoon...mainly across the southern half of the state. For now
though...the threat for severe weather looks to remain low. Expect
the threat for hazardous weather to become low by Monday night.

While below normal condtions are expected from Monday through the
middle of the week...expect temperatures to warm back into the 90s
by late this week into the upcoming weekend. Heat index values may
warm back to around 100 degrees by this time.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Special weather statement, Aug 1, 8:34 AM CST, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Little Rock AR
934 AM CDT Sun Aug 1 2021

ARZ021-022-030-011500-
Pope AR-Johnson AR-Logan AR-
934 AM CDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LOGAN...SOUTHEASTERN
JOHNSON AND NORTHWESTERN POPE COUNTIES UNTIL 1000 AM CDT...

At 934 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lamar, or near Clarksville, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Russellville...                   Clarksville...
Lamar...                          Dover...
Knoxville...                      Spadra...
Taral...                          Holman...
Lake Dardanelle...                Augsburg...
Lutherville...                    Long Pool Campground...
Piney Bay Recreation Area...      Pleasant Valley in Pope County...
Hillcrest in Johnson County...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3539 9350 3555 9349 3560 9309 3533 9310
TIME...MOT...LOC 1434Z 270DEG 22KT 3546 9341

57

The radar

The Western Arkansas radar (KSRX), 142 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pike

When
August 1, 12:30 PM CST
Where
Pike County, 3.98 mi NW of Pike City
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.160, -93.630

A Pike County deputy reported dime sized hail at Tower Mtn. between Kirby and Murfreesboro.

Hail, Scott

When
August 1, 1:33 PM CST
Where
Scott County, 2.82 mi SSW of Black Fork
Measured
1 in hail
Reported by
Public
Coordinates
34.730, -94.430

Quarter sized hail was reported near Black Fork.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966142, 966143.